My 84-year-old mother had surgery for a broken hip. She got antibiotics to prevent infection and blood thinners to prevent blood clots. She still got a urinary tract infection. Six weeks after she left the hospital she died of a blood clot in her lungs. How could this happen?

Our sincere condolences to you and your family on your loss. Despite doing all the right things it seems your mother's death shouldn't have happened. Sometimes the immune system just isn't able to hold off the pathogens that cause infections like urinary tract infections...even with antibiotics. All the body's efforts to hold to a steady state called homeostasis fail and death occurs.

Timing may also be a key factor. Studies show mortality rates are lower when patients are given these two drugs preventively as in the case of your mother. However, if either one is given too late or not long enough, problems can occur. For example antibiotics must begin within four hours of the first incision.

Blood thinners must be given during the entire hospital stay. For some patients prevention must continue after hospital discharge. Lack of mobility is the biggest risk factor for deadly blood clots. Most older adults after hip fracture are in pain and move much less than before.

Even with the best precautions there are still a small number of patients who die due to infections, blood clots, or for unknown reasons. Doctors do everything they can to prevent this from happening.

Reference: 

Jay R. Lieberman, MD, et al. The Treatment of Hip Fractures. In Clinical Orthopaedics and Related Research. January 2006. No. 442. pp. 239-244.

Disclaimer

The information on this website is not intended to replace the advice or care from a healthcare provider. The information on this website is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments, or treatments. The information should NOT be used in place of visiting with your healthcare provider, nor should you disregard the advice of your healthcare provider because of any information you obtain on this website. Discuss any activities presented in this website with your healthcare provider before engaging in the activity.